Ice Storm, Richmond
- When
- December 26, 5:00 AM EST to 12:00 PM EST
- Where
- Richmond forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
An ice storm produced 1/4 to 3/4 inch of ice and sleet taking down trees and powerlines. Several power outages were reported along with numerous traffic accidents.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
An ice storm produced 1/4 to 3/4 inch of ice and sleet taking down trees and powerlines. Several power outages were reported along with numerous traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 26, 3:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 310 AM EST SUN DEC 26 2004 .SHORT TERM... AT 2 AM WE HAVE A MIXTURE OF PRECIPITATION TYPES FALLING ACROSS CENTRAL SC WITH TEMPERATURES RANGING BETWEEN 30 AND 34 DEGREES OVER THE AREA. THE MOST RECENT OBSRVATIONS AND REPORTS WE HAVE SHOW PREDOMINANTLY FREEZING RAIN WITH SOME SLEET MIXED IN. WE HAVE WIDESPREAD REPORTS OF ICING ON ROADWAYS...ESPECIALLY ON BRIDGES... OVERPASES AND ELEVATED SURFACES. THE GOING FORECAST HAS PREDOMINANTLY SNOW/SLEET FROM AUGUSTA TO COLUMBIA TO CHESTERFIELD NORTH AND WEST WITH FREEZING RAIN SOUTH AND EAST. THE LATEST OBSERVATIONS INDICATE THE FREEZING RAIN LINE MAY ACTUALLY BE FURTHER NORTH AND WEST SO WE ARE CURRENTLY LOOKING AT ADJUSTING THE PRECIPITATION TYPE WITH THE NEW FORECAST PACKAGE TO PREDOMINANTLY FREEZING RAIN WITH SOME SNOW MIXED IN. WE WOULD CORRESPONINGLY ADJUST SNOW ACCUMUATIONS DOWN AND FOCUS ON ICE ACCUMLATIONS. WE HAVE ALREADY HAD REPORTS OF 1/4 INCH ICE ACCUMULATIONS IN SOME AREAS. BOTH RUC AND ETA SHOW VERY TIGHT TEMPERATURE GRADIENT ALOFT WITH THE 0 DEG C LINE SPLITTING THE CWA. AT THE SURFACE...WET BULB TEMPS ARE BELOW 0 C OVER MOST OF THE AREA. && .LONG TERM... AFTER THIS SYSTEM MOVES OUT HIGH PRESSURE BUILDS OVER THE REGION BRINGING FAIR WEATHER THROUGH MOST OF THE WEEK. NO REAL CHANGE FROM THE PREVIOUS PACKAGE. && .AVIATION... CEILINGS AROUND 3-6 THOUSAND FEET WILL CONTINUE THROUGH 12Z AS MIXED BAG OF PRECIP WILL CONTINUE THROUGH THE PERIOD. RAIN IS BEING REPORTED SOUTH OF COLUMBIA AND INTO THE AGS AREA AND IS EXPECTED TO CONTINUE. OGB IS BELOW FREEZING AND HAS REPORTED RAIN. VISIBILITIES WILL STAY ABOVE 6 MILES ACROSS THE AREA...EXCEPT IN HEAVIER BANDS OF PRECIP. PRECIP WILL END AROUND 10 AM AND SKIES WILL BECOME MOSTLY SUNNY BY THIS AFTERNOON. WINDS WILL BE FROM THE NORTHEAST AT 10 TO 15 MPH AND WILL BECOME MORE NORTH LATER TODAY. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 38 26 51 28 / 100 10 0 0 AUGUSTA 41 26 54 29 / 100 10 0 0 SUMTER 38 25 51 28 / 100 10 0 0 ORANGEBURG 39 25 53 29 / 100 10 0 0 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 99/99
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 325 PM EST SAT DEC 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... WINTER STORM WARNING IN EFFECT LATE TONIGHT AND SUNDAY MORNING. SEE WINTER STORM WARNING (PRODUCT IDENTIFIER CAEWSWCAE) ISSUED FROM THIS OFFICE AT 215 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TTH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EST SUN DEC 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM FREEZING RAIN LEXINGTON 33.99N 81.23W
12/26/2004 0.00 INCH LEXINGTON SC LAW ENFORCEMENT
LEXINGTON COUNTY DISPATCH...MULTIPLE VEHICLE ACCIDENTS IN
LEXINGTON COUNTY DUE TO BLACK ICE ON BRIDGES AND
OVERPASSES.
&&
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1232 AM EST SUN DEC 26 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260732- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN... COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG... SUMTER AND WAYNESBORO 1232 AM EST SUN DEC 26 2004 ...WINTER STORM WARNING IS IN EFFECT UNTIL NOON SUNDAY... A BAND OF MODERATED TO HEAVY PRECIPITATION IS OCCURRING FROM BATESBURG THROUGH COLUMBIA INTO CAMDEN AND BISHOPVILLE THIS BAND IS SLOWLY DRIFTING TO THE NORTH AND IS REDEVELOPING TO THE SOUTH OF THE AREA ACROSS BARNWELL AND BAMBERG COUNTIES. WINTRY MIX WILL BECOME ALL SNOW IN THE NEXT COUPLE OF HOURS ACROSS THIS REGION WITH SLEET AND FREEZING RAIN CONTINUING ACROSS ORANGEBURG AND AREAS SOUTH EAST OF COLUMBIA. ACCUMULATIONS ARE EXPECTED TO BEGIN IN GRASSY AREAS AS THE PRECIPITATION CONTINUES ACROSS THE REGION IN THE NEXT COUPLE OF HOURS. THERE HAVE BEEN SEVERAL REPORTS OF ACCIDENTS ALONG INTERSTATE 26 IN SOUTHERN LEXINGTON COUNTY. PLEASE BE ADVISED THE ROAD CONDITIONS ARE RAPIDLY DETERIORATING AND TAKE EXTRA CAUTION WHILE TRAVELING. BRIDGES AND OVERPASSES ARE SLICK WITH BLACK ICE BEING REPORTED BY COUNTY OFFICIALS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JDB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 221 AM EST SUN DEC 26 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261000- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN... COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG... SUMTER AND WAYNESBORO 221 AM EST SUN DEC 26 2004 THE LOW PRESSURE CENTER IS NOW MOVING INTO THE WEST COAST OF FLORIDA AND IS EXPECTED TO MOVE UP THE EAST COAST OVER THE NEXT SEVERAL HOURS. AS IT GETS CLOSER TO SOUTH CAROLINA...COLDER AIR WILL MOVE INTO THE CENTRAL MIDLANDS FROM THE NORTH AND WE COULD SEE THE PRECIPITATION CHANGE OVER TO SLEET AND SNOW AFTER 5 AM. RIGHT NOW WE ARE SEEING TEMPERATURES ACROSS THE AREA IN THE LOWER 30S TO AROUND 30 IN THE NORTHERN LOCATIONS. BANDS OF RAIN WITH SOME SLEET MIXED IN ARE MOVING ACROSS THE COLUMBIA AREA. MOST AREAS SOUTH OF THE COLUMBIA AREA ARE REPORTING RAIN WITH SOME SLEET MIXED IN WITH TEMPERATURES REMAINING ABOVE FREEZING. NORTH OF COLUMBIA WE ARE SEEING SLEET AND SOME SNOW WITH LITTLE OR NO ACCUMULATIONS. BANDS OF RAIN AND SLEET ARE EXPECTED OVER THE COUPLE OF HOURS WITH FREEZING RAIN ACCUMULATIONS TO AROUND 1/8 OF AN INCH. SLEET HAS ACCUMULATED IN GRASSY AREAS ACROSS THE COLUMBIA AREA TO AROUND 1/4 OF AN INCH. NOT MUCH IN THE WAY OF FREEZING PRECIPITATION IS OCCURRING IN THE AUGUSTA METRO AREA. WITH TEMPERATURES ABOVE FREEZING AT THIS TIME. RAIN AND POSSIBLE SLEET WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. WITH LITTLE OR NO ACCUMULATION EXPECTED. THE BRIDGES OF THE COLUMBIA METROPOLITAN AREA HAVE BEEN TREATED AND WILL EXPERIENCE TEMPERATURES NEAR 32 DEGREES OVERNIGHT...AND SLICK SPOTS ARE CERTAINLY POSSIBLE BECAUSE OF THE FREEZING RAINS AND POSSIBLE SLEET. ALL MOTORISTS SHOULD DRIVE WITH EXTRA CARE OVERNIGHT AND SUNDAY MORNING. IF POSSIBLE...POSTPONE TRAVEL UNTIL CONDITIONS IMPROVE LATE THIS MORNING AS THE PRECIPITATION ENDS AND TEMPERATURES BEGIN TO CLIMB ABOVE FREEZING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/CAE.
The national radar mosaic for the moment the first event began.
4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426881, 5426879, 5426880, 5426878.